Be careful what you take with your psychiatric medicines with

I have a lot of great things going on in my life right now, but one always must be careful what one mixes with one’s psychiatric medicines.  I have a loving romantic woman in my life, she’s my favorite ladyfriend of all time. A great position with a prestigious institution’s library may be mine in the next few months. I am fighting for some justice for my family for my deceased stepfather’s tragic early demise due to COPD due to 9/11 and its aftermath. The fourth edition of The Medical Librarian’s Guide to Natural Mental Health, a follow up to my #1 best seller in the field of holistic mental health is shaping up well. I’m playing with a new potentially dangerous but powerful therapeutic modality, tDCS otherwise known as Transcranial Direct Current Stimulation to enhance my meditation, language learning abilities, and mood.  An advanced certification in the Spanish language the DELE level C1 is coming up. Also, I saved mom’s life from a basal skin cancer recently by forcing her to get it checked out. Mom should be around for many more happy years. My brothers are getting on with their lives in a positive manner, and all my nephews and nieces are in good health and growing up beautifully. The house is a lot quieter without Dad around, but he’d be happy and proud of what our family is up to. I hope he is looking down on us and smiling. So, I have a lot of great things happening in my life right now, a lot for which I am  thankful and grateful.

It is pretty common knowledge that there are drug-drug interactions. If one takes ANY medication, and one is going to add a medicine, one must always check for medicines that do not mix, contraindicated medicines. For example, some cough syrups mix badly with some antidepressants. A few years back, I learned the hard way because of a lazy doctors work that the mood stabilizer Tegretol has a major contraindication with the antipsychotic thiothixene. That’s a funny story. I was in the hospital for two weeks. The second day as inpatient my doctor started me on Tegretol. I felt strange. I decided to trust the doctor for once and not check up on her work. Mistake. Days after being discharged I started becoming symptomatic with psychosis. After about a week of becoming sicker and sicker, I went to the Emergency Room. I told them about the medications I was taking, and how I was feeling. Their response? “Your doctor should raise your level of Tegretol if you are not feeling better soon.” I was dumbfounded. This was not how I should be. I know myself and my baseline. So, I Googled “tegretol navane contraindications”. Sure enough, the first hit said that Tegretol and Navane had a MAJOR contraindication. That means as a general rule, you should NEVER mix the two drugs. Anyways, I stopped the Tegretol by myself, and soon after was feeling much better. The way I understand it, Tegretol makes an enzyme that degrades the navane, thiothixene, making it less and less effective the longer the two are taken together and the higher the dose of the Tegretol. So, that’s one medication-medication interaction I had that I fixed myself and lived to tell the tale. Do not get me started on my Metformin Topamax interaction. That was REALLY frightening too. The point here is that one’s doctor should always check for drug-drug interactions. It’s really easy for them. There are databases for this. However, as I experienced, doctors sometimes will not check for even major drug drug interactions. So, ask your pharmacist. Then, do a check on Google yourself. Your life is too precious to trust to take any drug without checking for drug and vitamin/mineral/nutraceutical interactions.

Sometimes an usually harmless food or nutrient can interact badly with a drug.  Grapefruit juice can kill you. Yes. There is something called the “Grapefruit Juice Effect” or something like that. Grapefuit juice, for example, if mixed with some heart medications could kill you.

Don’t drink grapefruit juice if you’re taking any of these medications:

If one drinks a lot of green tea, it’s good for the health, right? Yes, usually, however, if one takes the mood stabilizer lithium, it can change your levels of lithium without you being aware. My primary diagnosis is paranoid schizophrenia, as detailed in my best-selling autobiography A Schizophrenic WIll: A Story of Madness, A Story of Hope. Paranoid in excess is never good. However, it is good to be cautious about what one is putting into one’s body, for sure.

Two weeks ago, mom made a suggestion me to start taking curumin, the stuff that makes curry yellow. I briefly looked it up. Cucurmin helps  inflammation, diabetes, and arthritis. I did not look into it any more. Curry never killed anybody right? Plus, it tastes so good! No worries, right? Wrong. It was crazy how fast my mind started to devolve into paranoia and insanity.

I felt a bit off the first day I took the curcumin. “No worries,” I told myself, “It is just a bit of a bad day.” The night of the second day on the curcumin, I was teaching my lady about some really cool and useful resources for learning languages. But, I did not sleep well the night before; and about 7pm that night, with her, I could not believe how divorced from reality I became. I took her home 30 minutes later because I was not good company, not even for myself. The third day was horrible. The fourth day  on the curcumin, about 5pm at a Clubhouse I go to sometimes to socialize called Fountain House, I got fully-blown paranoid. Psychotic paranoia can be totally overwhelming. I was almost totally sucked into a vortex of madness totally. I had not been that paranoid for over 20 years! I struggled to get home without unhappy incident. I was successful. At home, I was so sick that I took my medicine 2 hours early, and I started looking for a new anti-psychotic that would not allow me to get this sick, maybe something in clinical trials. There are a few good medicines in the pipeline, but nothing I could easily use. Then, something clicked in my mind. The only new thing in my diet was the curcumin. I thought, grasping at straws, that maybe that this was my issue.

Fortunately, I had in mind something about the liver and the metabolism of the Navane. It turns out that Navane aka thiothixene is metabolized in the liver at CYP1A2. I’m a medical researcher. This took me about 5 minutes to find on Google. Then, I went to the medical database MEDLINE and searched for “curcumin AND CYP1A2”. This is what I came up with: Plant polyphenol curcumin significantly affects CYP1A2. The curcumin was speeding up the metabolism of my thiothixene, my main antipsychotic. I was going loco for curry! Needless to say, I stopped the curcumin; and I am no longer psychotic.

The short take away from this long story is that if you take ANY medication, please check all your drugs against each other yourself as well as all the nutrients and foods in your diet, especially if you start feeling bad after adding a new food, medicine, or nutrient to your mix. It may not be coincidence. That being said, talk to your doctor or go to an Emergency Room to get to a safe place and proper medical care, if you think you have an emergency, and DO NOT STOP ANY MEDICINE without your doctor’s OK. Sometimes, one has to make the best of a temporarily bad situation, or one lands in a worse situation. “Out of the frying pan, into the fire,” as they say.

William Jiang, MLS is the Author of 63 books, including the bestselling books Guide to Natural Mental Health , 3rd ed and his critically-acclaimed autobiography A Schizophrenic Will: A Story of Madness, A Story of Hope. You can see a selection of his books about mental and physical health nicely laid out on his blog at http://www.mentalhealthbooks.net